Should one take synthroid as usual in the a.m. before having a TSH blood test later that morning, or wait until afterward?
I've heard conflicting information about this. My last TSH test, I *didn't* take the synthroid before having blood drawn, and it came back close to 2 (down from 8). I've been feeling very good on this dose, for the most part (sometimes afraid of being almost hyperthyroid, but mainly I know because I've forgotten what it feels like to actually be alert! lol!) The dr upped the synthroid dosage for the next refill, as she likes to keep TSH around 1.
But I'm wondering if I should have taken the pill in the am and the TSH would have come back lower. I totally forgot to ask the dr or mention that I didn't take it, as we started talking about something else. I imagine she assumed I had taken it (I could call and ask later, but not now as she's on vacation). I am concerned that I could go hyper again based on an incorrect TSH blood level since I hadn't taken the med that morning. As crappy as I felt hypo, I would take that over when I was hyper years ago (it was terrible, and I was quite ill).
Anyone had definite experiences with taking/not taking your synthroid before a TSH test? Did it affect anything?
I have done both and found no big difference, so I go ahead and take my pill in the AM as normal, before Labs.
What you take today will not show up in blood work for approx 6 days anyway, unless there was a med dose change which in that case it world be 6 to 12 weeks. Your meds today will not show in todays test, instead it will show a accumulation of yesterdays and the day before and the day before, up to 6 days from when meds are taken and thereafter. Accumulation is the key, not just one pill and one day.
The conflicting information may be what is pertaining to ATDs.
TSH of 1 sounds good if that is where you feel your best. If not after a good trial, then there is a wide range for you to try. We are not all alike therefore one level does not fit all. But give each dose change a fair trial before changing on to the next.
Most hypos like to be a little on the hypo side v hyper, whereas most hypers like to be a little on the hyper side v hypo....our body is use to this level therefore will function better at this level....hypo or hyper.
Thanks for your comment. That is what I've heard also - and of course it would have somewhat of a cumulative effect, as it takes some weeks to even make a differnce anyway - but I've seen many different opinions on this.
I also agree about preferring to be a bit more hypo than hyper, or vice versa! It's been years since I had Graves, but it was severe and I felt terrible. I'd much rather stick to a tiny bit of feeling "low" than tolerate the racing heartbeat and 160 pulse of hyper! (My previous endo was angry that I chose to take meds for hyper instead of RAI and insisted that I would instantly become hyper again once I stopped, or go hypo soon after. She was very negative at every appt. when I didn't follow her "for sure" pattern. It took almost 15 years before anything happened, and it was hypo. I have a new endo now, thank goodness).
I've tried both and it didn't make a difference...I usually get my blood drawn early in the day anyway...so it would only be an hour or so after I've taken it.
I found the comment about preferring to be hypo if you've been hypo and that struck a chord. I've been hypo for over a year and I went into a hyper phase last month and it was AWFUL, I hated it. Couldn't sleep, jumpy, aggitated...gave me a whole new respect for all you hyper people out there. I used to be jealous of the hyper folks...I liked the whole "weight loss" idea, and the energy, but you can't focus at all so what good was the energy? I think you might be onto something there.
Yes, the hyper/hypo thing... don't be "jealous" of the hyper!LOL!
I became severely hyper way back in college, almost 20 years ago, and while the 20 pound weight loss in less than 6 weeks was amazing - believe me, I felt HORRIBLE. I was an excellent student in college, but my grades plummeted because I couldn't concentrate or study, couldn't take notes well because of my shaky hands, couldn't remember anything, and couldn't walk across campus because my legs were so weak and "heavy". Couldn't figure out what was wrong and chalked it up to "stress" from my schedule, etc.. I've never felt so terrible in my life. Now I am hypo and feel great after synthroid, but I always worry that I could slip into temporary hyperactive while adjusting the synthroid - the thought scares me, even if it would be a brief period of time. It was nasty.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.